View Full Version : depakote...what too expect?


britbrat
06-05-08, 10:58 PM
This is all pretty new to me...im just starting to take a mood stabilizer, depakote..and i was just wondering what to expect? i'm used to the antidepressant type of side effects but are these any different?..and how long was it before you saw a difference in your mood?

adhdogwalker
06-06-08, 12:48 AM
I took Depakote years ago and can't exactly remember what effects it had, but I started it again recently. I currently take 1000 mg ER at bed time. My mood is not completely stable yet, but I suppose I feel as if it's fluctuating a bit less and I'm better able to handle life. My psychiatrist was reluctant to prescribe it to me because he says it tends to have a "flattening" effect for most people. However, Lamictal and everything else we tried didn't work, so it was either that or lithium. I'm still "me," just not quite as extreme in either direction (I'm rather happily manic right now, so that could change).
My cocktail:
1000 mg. Depakote
60mg Adderall XR
20-40mg Adderall IR
50-100mg Seroquel
.25 mg Xanax

I generally alternate the Seroquel and Xanax to help me fall asleep when I'm manic or on the verge of becoming so. If I really can't sleep I combine the two. I used to take 500mg Seroquel but I developed hyperprolactinemia as a result. I also work outside, so the risk of heat stroke in the summer is too great for me to take anything but a small amount.
I hate Xanax because it gives me "pockets of amnesia," but I just take it to fall asleep or for severe agitation and anxiety.

britbrat
06-06-08, 04:28 AM
she said she gave me epivail but when i did the research they were both the same thing so i just figured it was something to do with canadian names or whatever. the flattening mood is what bothers me just because im so used to being loud and outgoing i really dont want to lose my personality...but at the same time she said it was the one to cause less weight gain and hopes my adderall kinda balances it out cause she doesnt want me gaining weight like other people have...

amiegrace
06-06-08, 06:25 PM
1) When I was on Depakote I was starving all of the time and I did gain weight. I ate like someone who had been in a famine for years.

2) It flattened my mood. It worked for the bipolar and even helped with some of the thought distortion.

3) I lost about a third of my hair. I was not a pretty sight.

4) I got acne too. Might have been from the overeating, might have been a side effect.

The side effects got to me and didn't ever really wear off, so I got off of Depakote.

blueyeyore
06-06-08, 09:04 PM
I was just recently taken off Depakote ER 250mg a few months ago. For me, even though I take a stimulant, I felt very comatos, if I took it in the morning, but if I took it in the evening it put me to sleep....for the first few months. Later on I would take it...get sleepy for about an hour...and be up for the rest of the night.

I did not gain weight while taking it; I actually lost more because there were times it really did not agree with my stomach. It made me very nauseous...like what I assume pregnant nauseous is like...almost had to pull over one morning on the way to work because I swore I was gonna lose it. I also ended up having an ultrasound of my pancreas, gallbladder and liver while on the Depakote because I was having a lot of stomach pain.

I too started losing my hair, but mine is so thick I've got plenty to spare; therefore that didn't bother me as much.

I also developed more acne...and it wasn't just the tiny pimples...it was the deep under the skin kind that reallllly hurt...all over my face.

It worked wonders for my mood the first couple of months...as a matter of fact it made me a little loopy the first couple of weeks, like everything was HILARIOUS and NOTHING i mean NOTHING could ruin my mood or make me mad...even helped with my anxiety some, but overtime I lost some of my personality and people said I looked like a zombie and stared off into space alot. *shrugs*

In the words of a former member of these forums...it's like swimming in a sea of molasses.

I also had some work performance issues while on the medication. It made it VERY difficult for me to wake up in the mornings, if I slept. It was like being heavily overdosed with narcotics when I would try and get up for work in the mornings...so slow so groggy...half the time I went back to sleep. At times I even slept for like 16 hours on the medication, but that was in the beginning.

I also had better control of my finances.

Since I have ADHD...I felt the Depakote worked better with my Vyvanse than when I was on Adderall XR, but I went back to Vyvanse so it might just be because my body prefers Vyvanse.


****Summary - all in all, if it wasn't for the end effect of not sleeping and having a second, third, fourth, fifth...so on and so forth wind after the medication....I would still be taking it.

britbrat
06-07-08, 02:38 AM
yikes...well im not on depakote ER...the bottle says apo dep-whatever so its the generic stuff so maybe i wont have problems with the hair loss and acne...my psych thinks my adderall will balance out my apatite and its not like i eat much to begin with and its all pretty darn healthy (thanks to my mother)..so we'll see i guess...

adhdogwalker
06-08-08, 01:07 AM
Just curious-- how long did it take for these side effects to develop?

I'm still not sleeping much-- I'm not sure if it's stress or mania or both.

I will say that I can barely eat-- I don't feel nauseous or anything, I just have to force myself to eat and when I do, I can only eat a few bites. It's like being anorexic all over again. I'm very thin and a few people have told me I've lost a bunch of weight in the past few weeks so I will have to weigh myself to find out as I can't really tell.

I'm just hoping the depakote is something I'll be able to take since the Lamictal didn't help anything and nothing else has worked thus far. Frustrating.

blueyeyore
06-09-08, 10:33 AM
I took the Depakote ER from Jan 10th, 2008 until April 15th, 2008; if I was the person you were asking. lol...I started noticing the lack of sleep sometime in late Feb, but I attibuted it to stress with my mom and eventually moved out, but it didn't get any better.Just curious-- how long did it take for these side effects to develop?

I'm still not sleeping much-- I'm not sure if it's stress or mania or both.

I will say that I can barely eat-- I don't feel nauseous or anything, I just have to force myself to eat and when I do, I can only eat a few bites. It's like being anorexic all over again. I'm very thin and a few people have told me I've lost a bunch of weight in the past few weeks so I will have to weigh myself to find out as I can't really tell.

I'm just hoping the depakote is something I'll be able to take since the Lamictal didn't help anything and nothing else has worked thus far. Frustrating.

britbrat
06-11-08, 10:17 PM
my sleep hadnt improved for the past week ive still been sleeping for average 4 hours a night if even that...im now on 250mg epavil in the morning and 500mg at night cause she doesnt want to make things too hectic in my system since i have exams next week...i have noticed a slight change in myself though..im deffinatly not as depressed as i was last week which feels better cause last week was beyond suicidal and this week has just had its ups and downs..finally after 5 months theres some relief..

blueyeyore
06-15-08, 12:41 PM
I'm glad your finding some relief from your medication. I hope things continue to go well. my sleep hadnt improved for the past week ive still been sleeping for average 4 hours a night if even that...im now on 250mg epavil in the morning and 500mg at night cause she doesnt want to make things too hectic in my system since i have exams next week...i have noticed a slight change in myself though..im deffinatly not as depressed as i was last week which feels better cause last week was beyond suicidal and this week has just had its ups and downs..finally after 5 months theres some relief..